March 7, 2012
The Food and Drug Administration has issued a caution that statins may be associated with cognitive problems and memory loss. So how do you and your senior loved one react? The best approach might be to call your senior’s doctor.
Q. I was stunned at a newspaper story that brought attention to new FDA safety changes in labeling for statins and warned of “possible cognitive impairment” and other side effects. My 81-year-old father is on statins. My father has not yet shown signs of dementia, and we’d like to keep it that way for as long as we can. Can you advise?
For one thing, don’t panic. Schedule a discussion with your father’s health care provider to glean information that will come from a comprehensive review of your father’s unique situation. That may or may not result in medication changes. The Food and Drug Administration, in issuing the new safety labeling for statins, said it has been investigating reports of cognitive impairment from statin use for several years. The reports about memory loss, forgetfulness and confusion span all statin products and all age groups.
These experiences are rare, but those affected often report feeling “fuzzy” or unfocused in their thinking, said Dr. Amy G. Egan, M.D., M.P.H., deputy director for safety in FDA’s Division of Metabolism and Endocrinology Products (DMEP). In general, the symptoms were not serious and were reversible within a few weeks after the patient stopped using the statin. Some people affected in this way had been taking the medicine for a day; others had been taking it for years.
What should patients do if they fear that statin use could be clouding their thinking? “Talk to your health care professional,” Dr. Egan said. “Don’t stop taking the medication; the consequences to your heart could be far greater. The value of statins in preventing heart disease has been clearly established. Their benefit is indisputable, but they need to be taken with care and knowledge of their side effects.”
“We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol,” said Mary Parks, M.D., director for the Division of Metabolism and Endocrinology Products in the Office of Drug Evaluation II in FDA’s Center for Drug Evaluation and Research.
The FDA will be changing the drug labels of popular statin products to reflect the new concerns. The labels are not the sticker attached to a prescription drug bottle, but the package insert with details about a prescription medication, including side effects.
As a general rule, to help your senior loved one practice safe medication management, you should make a list of all prescriptions, over-the-counter products, vitamins, herbal products and supplements. Show the list to doctors and dentists so they can watch for interactions and side effects, and make sure the list is updated after every doctor or dentist visit. It’s also a good idea to have another list of your loved one’s allergies and medical conditions. Consider making copies of your lists for relatives or caregivers who are involved with your loved one’s care.
Another way to help your father would be to consider a home care service to pick up prescriptions and refills, and oversee medication reminders to help reduce the risk of a medication mishap. Anyone looking after your father should make a note of any reactions or side effects so they can be addressed during a doctor’s appointment or, if needed, alert the doctor immediately.
Get helpful tips and articles like these delivered to your email.